Alert archive / Oklahoma / Flash Flood Warnings in 2018

Flash Flood Warning 40, NWS Norman, OK

August 14, 2018Canadian County, Cleveland County, Oklahoma County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 14, 2018, 7:22 PM CDT for Canadian County, Cleveland County, Oklahoma County, Oklahoma. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2018, 7:22 PM CDT (00:22 UTC)
Expired
Aug 14, 2018, 10:15 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Canadian County, OK, Cleveland County, OK, Oklahoma County, OK

The radar

The Norman radar (KTLX), 35 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 8:34 PM CDTFLASH FLOOD4 Ssw Oklahoma City, OKROAD IMPASSABLE DUE TO SWIFT-MOVING WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 72 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2018-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1903 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2018-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1903 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

441 
WGUS54 KOUN 150022
FFWOUN
OKC017-027-109-150315-
/O.NEW.KOUN.FF.W.0040.180815T0022Z-180815T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
722 PM CDT TUE AUG 14 2018

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Southwestern Oklahoma County in central Oklahoma...
  Northwestern Cleveland County in central Oklahoma...
  Southeastern Canadian County in central Oklahoma...

* Until 1015 PM CDT.
  
* At 721 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to three inches of rain has 
  already fallen across parts of the warned area with additional 
  rainfall likely. Flash flooding is occurring or is imminent.

* Some locations that will experience flooding include...
  Southwestern Oklahoma City, western Norman, Moore, Yukon, Bethany,
  Mustang, Warr Acres and Woodlawn Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3528 9745 3532 9765 3534 9767 3533 9769
      3536 9786 3550 9792 3553 9758

$$

30
1 follow-up statement
035 
WGUS74 KOUN 150146
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
846 PM CDT TUE AUG 14 2018

OKC017-027-109-150315-
/O.CON.KOUN.FF.W.0040.000000T0000Z-180815T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oklahoma OK-Cleveland OK-Canadian OK-
846 PM CDT TUE AUG 14 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
SOUTHWESTERN OKLAHOMA...NORTHWESTERN CLEVELAND AND SOUTHEASTERN
CANADIAN COUNTIES...

At 844 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. In excess of four inches of rain have 
fallen. Flash flooding is occurring across the warned area. Have 
reports that several roadways across southwest Oklahoma City are 
impassable and are closed.

Some locations that will experience flooding include...
Southwestern Oklahoma City, western Norman, Moore, Yukon, Bethany,
Mustang, Warr Acres and Woodlawn Park.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3528 9745 3532 9765 3534 9767 3533 9769
      3536 9786 3550 9792 3553 9758

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 6:57 PM CDT, 25 minutes earlier.

Area forecast discussion, Aug 14, 6:57 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Norman OK
657 PM CDT Tue Aug 14 2018

.DISCUSSION...
The 00Z aviation discussion

&&

.AVIATION...
Strong and severe thunderstorms will be scattered across Oklahoma
and north Texas through much of the night. It appears that the
greatest concentration of strong/severe storms will be over
central Oklahoma, affecting KOKC and KOUN and vicinity. A weak
cold front will pass through Oklahoma tomorrow, switching winds
around to the west, northwest, and north. Some low cloudiness is
expected to accompany the front, mainly over central and eastern
Oklahoma. While some showers or storms may accompany the front
tomorrow, guidance suggests the strongest storms will be this
evening and overnight. After the front passes, the chances of rain
will diminish.

CmS
&&

.PREV DISCUSSION... /issued 259 PM CDT Tue Aug 14 2018/

DISCUSSION...
With the exception of far southeast Oklahoma, most of the widespread
areas of precipitation have dissipated this morning.
Destabilization will continue through the afternoon resulting in
weak to moderate instability. Initial storm develop may be across
northwest Oklahoma by mid afternoon as a frontal boundary
approaches. More numerous showers and storms are expected as
the initial storms move east and southeast.

Effective shear values around 25-30 kts and sufficient
instability will result in a few strong to severe storms. A rather
moist air mass remains in place, therefore locally heavy rainfall
will also be a concern. At this time, will keep higher rain
chances across north central/central Oklahoma this evening with a
a shift to the east and southeast overnight.

Height rises will occur later tonight into Wednesday as a mid-level
low over Kansas moves east. This will favor much lower rain
chances compared to Monday and today. Better rain chances
Wednesday into Wednesday night will be across southern Oklahoma
and western north Texas.

A shortwave trough will move southeast across the central Plains
Thursday into Friday. Thunderstorms will be possible late Thursday
into Friday, but better chances appear to be north and east of
the area.

A strong trough will approach the central and southern Plains late
Saturday through Sunday. This will bring a better chance of
widespread showers and storms along with below average
temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  87  71  92 /  80  10  10  20
Hobart OK         71  92  73  95 /  50   0  30  20
Wichita Falls TX  73  92  75  96 /  20   0  20  10
Gage OK           64  88  67  93 /  20   0  30  20
Ponca City OK     68  87  66  90 /  80  10  10  10
Durant OK         71  90  75  94 /  20  20  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

30/23/23
Hazardous weather outlook, Aug 14, 11:59 AM CDT, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1159 AM CDT Tue Aug 14 2018

OKZ004>048-050>052-TXZ083>090-151700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1159 AM CDT Tue Aug 14 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This afternoon and tonight...

.Thunderstorms...
This afternoon and evening, a few strong to perhaps severe
thunderstorms may develop across southwest, central and north
central Oklahoma. The stronger storms may produce damaging wind
gusts over 60 mph, hail larger than quarters, and locally heavy
rainfall. Thunderstorm intensity will decrease around sunset. The
most likely time for strong to severe storms will be from 4 pm
through 9 pm.

.Heavy Rainfall and Flooding...
Locally heavy rainfall amounts will occur with thunderstorms today
and this could lead to flooding in some areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
A few thunderstorms are possible Wednesday and Thursday, but
better chances will begin Thursday night and continue through
Monday. Severe storms are unlikely during this period.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Aug 14, 6:29 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
629 PM CDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             2 S WILL ROGERS AIRPORT 35.36N 97.60W
08/14/2018  E1.00 INCH       CLEVELAND          OK   PUBLIC

&&

SC
Local storm report, Aug 14, 6:34 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
634 PM CDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     FLASH FLOOD      2 ESE WILL ROGERS AIRPO 35.38N 97.57W
08/14/2018                   CLEVELAND          OK   TRAINED SPOTTER

            ROAD COVERED WITH 1 TO 2 FEET OF WATER AT SW89TH AND
            SOUTH MAY

&&

SC
Local storm report, Aug 14, 6:48 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
648 PM CDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             4 SSW WILL ROGERS AIRPO 35.35N 97.64W
08/14/2018  E1.00 INCH       CLEVELAND          OK   FIRE DEPT/RESCUE

&&

SC
Local storm report, Aug 14, 6:55 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             5 E TUTTLE              35.30N 97.66W
08/14/2018  E1.75 INCH       MCCLAIN            OK   PUBLIC

&&

SC
Local storm report, Aug 14, 7:00 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             MUSTANG                 35.39N 97.72W
08/14/2018  E2.00 INCH       CANADIAN           OK   PUBLIC

&&

SC
Local storm report, Aug 14, 7:11 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
711 PM CDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND GST     4 SE PIEDMONT           35.60N 97.71W
08/14/2018  M60 MPH          CANADIAN           OK   AWOS

&&

SC

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:04 PM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma41 min
Aug 14, 7:10 PM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma50 min
Aug 14, 7:28 PM CDTSevere Thunderstorm WarningOUNCanadian47 min
Aug 14, 7:54 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady51 min
Aug 14, 7:56 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Oklahoma49 min
Aug 14, 8:01 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady44 min
Aug 14, 8:23 PM CDTAreal Flood AdvisoryOUNCaddo, Canadian, Grady3 hr
Aug 14, 8:25 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian39 min
Aug 14, 8:35 PM CDTAreal Flood AdvisoryOUNCleveland, Grady, McClain3 hr
Aug 14, 8:37 PM CDTSevere Thunderstorm WarningOUNCaddo38 min
Aug 14, 8:44 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady46 min
Aug 14, 8:48 PM CDTFlash Flood WarningOUNCleveland, McClain3 hr
Aug 14, 9:05 PM CDTSevere Thunderstorm WarningOUNBlaine, Canadian40 min
Aug 14, 9:07 PM CDTSpecial Weather StatementOUNWashita23 min
Aug 14, 9:08 PM CDTSevere Thunderstorm WarningOUNWashita52 min
Aug 14, 9:09 PM CDTSevere Thunderstorm WarningOUNCaddo51 min
Aug 14, 9:19 PM CDTFlash Flood WarningOUNCaddo3 hr
Aug 14, 9:26 PM CDTSpecial Weather StatementOUNCaddo34 min
Aug 14, 9:40 PM CDTSpecial Weather StatementOUNCuster35 min
Aug 14, 9:58 PM CDTSevere Thunderstorm WarningOUNCaddo18 min
Aug 14, 9:59 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita46 min
Aug 14, 10:15 PM CDTSpecial Weather StatementOUNWashita30 min
Aug 14, 10:21 PM CDTAreal Flood WarningOUNCanadian, Cleveland, Oklahoma3 hr
Aug 14, 10:31 PM CDTSpecial Weather StatementOUNCaddo29 min
Aug 14, 10:39 PM CDTSpecial Weather StatementOUNBeckham, Washita36 min
Aug 14, 10:40 PM CDTAreal Flood AdvisoryOUNWashita3 hr
Aug 14, 10:43 PM CDTSpecial Weather StatementOUNCaddo32 min
Aug 14, 10:50 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian40 min
Aug 14, 10:52 PM CDTSpecial Weather StatementOUNKiowa38 min
Aug 14, 10:59 PM CDTSpecial Weather StatementOUNWashita31 min
Aug 14, 11:06 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Kiowa, Washita39 min
Aug 14, 11:28 PM CDTSevere Thunderstorm WarningOUNGreer, Kiowa47 min
Aug 14, 11:40 PM CDTAreal Flood WarningOUNCleveland, McClain3 hr
Aug 15, 12:00 AM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa, Tillman45 min
Aug 15, 12:38 AM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman52 min
Aug 15, 1:29 AM CDTSpecial Weather StatementOUNTillman46 min
Aug 15, 4:28 AM CDTSpecial Weather StatementOUNOklahoma32 min
Aug 15, 5:22 AM CDTSpecial Weather StatementOUNCleveland38 min

Nearby

Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.